Iowa, 2023Flood in Iowa, March 21 to 22, 2023
March 21 to 22, 2023 · NWS FSD · 1 event in 1 county or zone
Snowmelt during late March resulted in rises on some small streams and creeks across the region. Some of these rises pushed toward or into minor flood stage for a short period, but overall impacts were limited mainly to agricultural land.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowmelt during late March resulted in rises on some small streams and creeks across the region. Some of these rises pushed toward or into minor flood stage for a short period, but overall impacts were limited mainly to agricultural land.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 21, 5:48 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 21, 5:48 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
648 PM CDT Tue Mar 21 2023
.SHORT TERM...(This Evening through Wednesday)
Issued at 253 PM CDT Tue Mar 21 2023
KEY MESSAGES
1. Precipitation, mainly rain, lifts through areas along and north of
I-90 through the evening hours tonight.
2. Next chance of snow arrives Wednesday night with somewhat better
consensus among forecast guidance.
3. Temperatures remain near or below normal into the weekend,
warmest in locations without widespread snowcover.
Rest of Today/Tonight: Elongated inverted trough stretching through
the lee of the Rockies will continue to lift northeastward through
the evening hours, making its way into west central MN by mid to
late evening as a more coherent surface low. As this does so, a band
of precipitation will also lift northeastward, largely focusing
along and especially north of I-90. Thermal profiles would favor the
vast majority of this falling as rain, perhaps with some wet
snowflakes into the Hwy 14 corridor. Some indication that a period
of fog may form ahead of an incoming cold front tonight. Behind the
cold front, west to northwest winds may gust toward 20-25 mph at
times, perhaps a bit higher along the Buffalo Ridge.
Wednesday: A broad CAA regime and northerly winds keep temperatures
on the cool side of normal. Standard north/south gradient in
temperatures expected with snow free areas toward the MO River into
NW IA achieving the warmest values.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 253 PM CDT Tue Mar 21 2023
Wednesday Night into Thursday: Upper level jet max sits overhead
going into Wednesday night with next strung out vorticity lobe
riding up in the SW flow across mid level baroclinic zone. This
should result in an initial area/band of precipitation forming
through central SD by early evening Wednesday, refocusing further
south by early Thursday morning. Guidance has been highly variable
in how focused/tight this band is and where to place it with the
ECMWF persistently more broad and south and GFS persistently more
north and tightly focused. Latest 12z deterministic, and to a
somewhat lesser extent ensemble guidance, has trended toward a more
common solution, roughly along a Yankton to Sheldon to Spirit Lake
line, although still a variable set of solutions outside of this.
Populated QPF from WPC may still be a touch too far north if more
deterministic trends of late continue. In either case, forecast
soundings suggest most locations see primarily snow from this system
with some mix along the immediate MO River counties and southern
couple rows of NW IA counties. Snow accumulations look to remain
light outside of any more persistent and focused band in which
amounts may approach advisory level totals.
Any precipitation should quickly come to an end through the first
half of Thursday morning with some cloud cover lingering.
Friday through Monday: General SW flow regime persist into early
next week with temperatures still following the deeper snowpack
line. Areas void of snowcover should rise into the 40s and 50s most
days with 30s to 40s over snowcovered areas. Main precipitation
chances in the extended may focus late Saturday into early Sunday
when next wave approaches.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 647 PM CDT Tue Mar 21 2023
Mostly MVFR and VFR conditions with occasional IFR visibilities will
be possible through this TAF period. Looking at radar, light snow
continues to transition to rain just east of the James River. While
precipitation is falling, ceilings will fall to the MVFR range with
occasional IFR visibilities in locally heavy parts. As the wintry
precipitation continues to lift northeast, conditions will gradually
improve from west to east. Otherwise, southeasterly winds will
transition to mostly westerly to northwesterly flow overnight then
northerly to northeasterly flow during the day tomorrow to end the TAF
period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Gumbs
Hazardous weather outlook, Mar 21, 4:15 PM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
515 PM CDT Tue Mar 21 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-222215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
515 PM CDT Tue Mar 21 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Light rain, snow, and wintry mix of the two have developed west of
the James River. With temperatures well above freezing east of the
James, precipitation will mostly transition to rain as it continues
to the northeast over the next several hours. A few hundredths to a
tenth of accumulation will be possible in areas along and north of
I-90.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another chance for light snow and wintry mix will be possible
Wednesday afternoon into Thursday. While minimal impacts are expected
at this time, confidence is still low in overall snow amounts at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-050-052>054-057>060-063>065-068-222215-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
515 PM CDT Tue Mar 21 2023
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
The light snow, rain, and wintry mix of the two will begin to clear
from west to east over the next several hours. While a few
flurries/drizzle remain possible this evening, most areas should
become clear just after sunset tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another chance for light snow and wintry mix will be possible
Wednesday afternoon into Thursday. While minimal impacts are expected
at this time, confidence is still low in overall snow amounts at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Sioux
- When
- March 21, 9:00 PM CST to March 22, 11:00 AM CST
- Where
- Sioux County, 4.27 mi NE of Rock Vly to 5.34 mi NE of Rock Vly
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.250, -96.250
Burr Oak Creek near Perkins rose above flood stage the evening of March 21st before cresting around 1.55 feet above flood stage (17.55 feet) early on the morning of March 22nd. The creek fell below flood stage late morning of March 22nd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, March 21, 20235 deaths · 5 injured · $80 · 77 kt wind · 22 events
- Heavy Snow and Winter Weather in Utah, March 21 to 23, 20233 deaths · 1 injured · $40,000 · 7 events
- Heavy Snow and Damaging Wind in Nevada, March 21 to 22, 20231 death · 84 kt wind · 3 events
- Tornadoes and Winter Storm in California, March 21 to 22, 20232 injured · EF1 · 11 events
- Flash Flood and Flooding in California, March 21, 2023$7,000 · 19 events
- Heavy Snow and High Wind in Nevada, March 21 to 22, 202350 kt wind · 12 events
- Winter Storm and Heavy Snow in Colorado, March 21 to 23, 202310 events
- Heavy Snow and High Wind in Colorado, March 21 to 23, 202365 kt wind · 9 events
- Heavy Snow in Minnesota, March 21 to 22, 20237 events
- Heavy Snow in Minnesota, March 21 to 22, 20237 events
- Heavy Snow in North Dakota, March 21 to 22, 20235 events
- Frost and Freeze in Tennessee, March 21, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089196.